Nebraska, 2014

Tornadoes and Hail in Nebraska, June 16, 2014

June 16, 2014 · NWS LBF · 24 events in 5 counties and zones

A warm front across central Nebraska became the focus for supercell thunderstorm development. The severe storms produced six tornadoes and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$231,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front across central Nebraska became the focus for supercell thunderstorm development. The severe storms produced six tornadoes and large hail. The first tornado occurred in far northeast Custer County and the last occurred in southeastern Garfield County. Three of the six tornadoes in Garfield County were rated EF-2, where tornado damage included large tree trunks snapped, wooden power poles snapped, center irrigation pivots overturned, a small outbuilding overturned and street signs damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 16, 2:38 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 16, 2:38 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 AM CDT MON JUN 16 2014

.SYNOPSIS...
ISSUED AT 338 AM CDT MON JUN 16 2014

SURFACE LOW PRESSURE ALONG THE FRONT RANGE CONTINUES TO DRAW
RAPID MOISTURE RETURN INTO WRN NEBR. DEWPOINTS ALREADY NEAR 60 AT
MCK AND LXN. BECAUSE OF MOISTURE RETURN...STRATUS ALREADY LIFTING
NORTH INTO SWRN NEBR.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 338 AM CDT MON JUN 16 2014

SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING IN WEST CENTRAL
NEBRASKA ARE FAVORABLE FOR INCREASING IN COVERAGE AND INTENSITY
ACROSS THE CENTRAL AND NORTHEAST FA PRIOR TO 12Z. DEVELOPMENT
TIED TO AREAS ON THE NOSE OF THE ADVANCING H7 WARM FRONT AS WELL
AS THE ESTABLISHED LLVL H85 JET IN THE CENTRAL HIGH PLAINS. AN
ELEVATED MIXED LAYER ACROSS COLORADO WILL ALSO ADVANCE INTO WRN
NEBR. DUE TO STRONG 0-6KM SHEAR UP TO 55 KTS AND INCREASING 0-3KM
MUCAPES 1500 TO 2000 J/KG...ISOLATED SUPERCELLS WITH LARGE HAIL
IS INCREASINGLY LIKELY FOR AREAS EAST OF NORTH PLATTE THROUGH
VALENTINE INTO THIS MORNING.

THE EXPECTED THUNDERSTORMS SHOULD PUSH NORTHEAST AND REMAIN
CONFINED TO THE FAR NORTHEASTERN COUNTIES INTO THIS AFTERNOON
WITH A CONTINUED THREAT FOR ISOLATED STRONG TO SEVERE STORMS.
STRONG WAA WILL EFFECTIVELY CAP THE REMAINDER OF THE AREA AS
TEMPERATURES RISE INTO THE UPPER 80S TO MID 90S. THERE WILL BE
EXPANSIVE STRATUS THIS MORNING ACROSS THE FA...WITH CLEAR
BEGINNING IN THE SWRN AREAS AND WORKING INTO NORTHEASTERN AREAS
THIS AFTERNOON.

STILL A SLIGHT CHANCE FOR THUNDERSTORMS IN THE NORTHEAST THIS
EVENING AS A FEW STORMS IN SERN SD MAY WORK INTO THAT AREA. SKIES
TONIGHT WILL BECOME MOSTLY CLEAR...EXCEPT ACROSS NORTHERN
NEBRASKA WHERE STRATUS MAY DEVELOP WITH THE SURFACE FRONT POISED
JUST NORTH OF HWY 2. LOWS MID 50S WEST TO THE UPPER 50S AND LOWER
60S EAST.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 338 AM CDT MON JUN 16 2014

MORE LIKE SUMMER TIME TEMPS CONTINUE WITH UPPER 80S TO LOWER 90S
ACROSS THE REGION ON TUES. SOUTHWEST FLOW ALOFT WITH RIDGE AXIS
OVER THE CENTRAL PLAINS. TROUGH DIGGING TOWARDS THE CENTRAL
ROCKIES. SHOULD BE INBETWEEN DISTURBANCES...ALTHOUGH A STALLED
FRONT SHOULD STRETCH ACROSS S DAKOTA WHICH HAS THE POTENTIAL TO
DIP ACROSS THE BORDER AND WILL NEED TO BE MONITORED AS IT
MEANDERS. THERE IS A SFC TROUGH ALONG THE FRONT RANGE...HOWEVER
LIMITED MOISTURE SHOULD KEEP ACTIVITY DOWN.

WEDNESDAY A STRONG COLD FRONT WILL PUSH ACROSS THE AREA. TIMING
IS EARLIER IN THE DAY...AND HIGHS ONLY TOP OUT IN THE 70S ACROSS
NW NEB AND 80S ELSEWHERE...ALTHOUGH MAYBE A 90 READING IN THE SE
ZONES. SOUTHERLY WINDS AHEAD OF THE FRONT DRAW SOME MOISTURE
NORTHWARD...ALTHOUGH CAP SHOULD HOLD FOR MOST OF THE DAY. PEAK
HEAT SHOULD BE ENOUGH TO BREAK THE CAP...AND CAUSE STORMS TO FIRE
ALONG AND AHEAD OF THE FRONT...SOMEWHERE OVER CENTRAL NEB.
MEANWHILE COLD POOL ALOFT WILL SPREAD ACROSS THE ROCKIES CREATING
SOME STEEP LAPSE RATE...AND WILL INCLUDE A CHANCE FOR STORMS
ACROSS NW NEB. THIS IS EXPECTED TO SPREAD ACROSS THE STATE
OVERNIGHT. STILL HAVING SOME MODEL DIFFERENCES AS THE CLOSED LOWS
LIFTS ACROSS THE CENTRAL/NORTHERN ROCKIES. THIS RESULTED IN LOWER
CONFIDENCE ON THE POST FRONTAL ACTIVITY...WHICH MAY END UP
STAYING MORE TO THE NORTH AND WEST.

BY THURSDAY AND INTO THE WEEKEND THE CLOSED UPPER LEVEL LOW WILL
DRIFT ACROSS THE DAKOTAS OR SRN CANADA...DEPENDING ON WHICH MODEL
YOU LOOK AT. THE EC IS QUICK TO MOVE THE LOW EAST...WHICH BEING
CLOSED SEEMS TO FAST. COOLER BEHIND THE COLD FRONT FOR
THURSDAY...THEN TEMPS EXPECTED TO SLOWLY REBOUND. RAIN CHANCES
ARE LIMITED...HOWEVER A DISTURBANCE WILL LIKELY ROTATE AROUND THE
LOW TO THE NORTH OVER THE WEEKEND...AND COULD RESULT IN STORMS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1121 PM CDT SUN JUN 15 2014

THE EVENING MODELS SHOW RICH MOISTURE ACROSS OKLAHOMA LIFTING
NORTH TONIGHT TO ALONG AND EAST OF HIGHWAY 61 BY MORNING. THIS
SHOULD PRODUCE A PERIOD OF MVFR CIGS 10Z-16Z.

AN AREA SCATTERED TSTMS IS EXPECTED TO DEVELOP 08Z-14Z ALONG AND
EAST OF A LINE FROM KIML-KVTN. THE TSTMS WILL DEVELOP SOUTH AOA
08Z...LIFT RAPIDLY NORTH AND EXIT THE FCST AREA BY 14Z- 15Z.

ISOLD TSTMS ARE POSSIBLE IN THE LATE AFTERNOON AND EVENING ALONG
AND NORTH OF HIGHWAY 20.

OTHERWISE VFR WILL PREVAIL.

&&

.HYDROLOGY...
ISSUED AT 338 AM CDT MON JUN 16 2014

THE SOUTH PLATTE AND PLATTE RIVER BASINS CONTINUE TO BE IMPACTED
BY RAPID SNOW MELT OFF THE ROCKY MOUNTAIN WEST...THUS RIVER
LEVELS WILL REMAIN ELEVATED THROUGH EARLY THIS WEEK. HOWEVER THE
RIVER LEVEL ON BOTH THE SOUTH PLATTE...AND PLATTE RIVER CONTINUE
TO SLOWLY FALL. WITH THE RIVER REMAINING ABOVE ACTION STAGE AT
BOTH ROSCOE AND BRADY...WILL CONTINUE THE ISSUANCE OF A RIVER
STATEMENT FOR THESE LOCATIONS. MINOR FLOODING ALONG THE SOUTH
PLATTE RIVER IN AND NEAR NORTH PLATTE WILL CONTINUE IN LOW LYING
AREAS AND ESPECIALLY AT THE IRON EAGLE GOLF COURSE INTO
TUESDAY...THUS THE FLOOD ADVISORY CONTINUES. CONVECTIVE RAINFALL
IS POSSIBLE BY THE MIDDLE OF THE WEEK. WHILE NOT CURRENTLY
EXPECTED...IF STORMS WERE TO TRAIN OVER THE SAME AREA DROPPING
HEAVY RAINFALL...ADDITIONAL SHORT TERM RISES WOULD BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROBERG
SHORT TERM...ROBERG
LONG TERM...MASEK
AVIATION...CDC
HYDROLOGY...ROBERG
Hazardous weather outlook, Jun 16, 4:21 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 AM CDT MON JUN 16 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-171030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
521 AM CDT MON JUN 16 2014 /421 AM MDT MON JUN 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTH CENTRAL
NEBRASKA TODAY...GENERALLY NEAR AND EAST OF HIGHWAY 281. LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORM CHANCES ARE IN PLACE WEDNESDAY INTO
THURSDAY...AND AGAIN SATURDAY AND SUNDAY. THE SEVERE THREAT
WILL BE DETERMINED CLOSER TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY EAST OF HIGHWAY
281.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

In the hours before

Special weather statement, Jun 16, 6:03 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
703 AM CDT MON JUN 16 2014

NEZ009-010-027-161245-
HOLT NE-LOUP NE-ROCK NE-
703 AM CDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP AND SOUTHWESTERN HOLT COUNTIES UNTIL 745 AM CDT...

AT 659 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ROSE...OR 17 MILES NORTH OF
TAYLOR...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SYBRANT AROUND 720 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ROBERG

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 12:18 UTC.

Open the radar archive at this moment

Event by event

18 hail, 6 tornado. Local standard time, as filed.

Hail, Loup

When
June 16, 6:18 AM CST
Where
Loup County, 6.73 mi E of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
41.780, -99.250

Hail, Garfield

When
June 16, 6:19 AM CST
Where
Garfield County, 3.61 mi E of Burwell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.780, -99.060

Hail, Garfield

When
June 16, 6:25 AM CST
Where
Garfield County, 4.64 mi NE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -99.070

Hail, Garfield

When
June 16, 6:32 AM CST
Where
Garfield County, 9.67 mi N of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.920, -99.130

Hail, Holt

When
June 16, 6:56 AM CST
Where
Holt County, 2.91 mi WSW of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.150, -99.070

Hail, Holt

When
June 16, 7:30 AM CST
Where
Holt County, 12.09 mi ESE of Chambers
Measured
1.25 in hail
Reported by
Public
Coordinates
42.120, -98.540

Hail, Custer

When
June 16, 4:47 PM CST
Where
Custer County, 6.62 mi NE of Gates
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.690, -99.530

Hail, Loup

When
June 16, 5:05 PM CST
Where
Loup County, 3.86 mi WSW of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
41.750, -99.450

Hail, Loup

When
June 16, 5:17 PM CST
Where
Loup County, Taylor
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.770, -99.380

Tornado, Custer

When
June 16, 5:24 PM CST
Where
Custer County, 4.84 mi N of Sargent
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
41.700, -99.370

At 1724CST, a tornado briefly touched down 4 miles north of Sargent. No damage was reported or observed during storm survey. Peak wind was estimated at 65 mph and rated an EF-0 tornado. Path width was 40 yards.

Tornado, Garfield

When
June 16, 5:35 PM CST to 5:40 PM CST
Where
Garfield County, 5.68 mi WSW of Burwell to 3.33 mi W of Burwell
Rating
EF1
Path length
2.4 mi
Path width
400 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
41.758, -99.236

At 1735CST, a tornado touched down 5 miles west southwest of Burwell and traveled northeast 2.4 miles crossing Highway 91 before dissipating 3 miles west of Burwell. The tornado damaged trees with large limbs down, a small building overturned and a grain bin blown off the foundation and destroyed. Peak winds estimated at 100 mph and rated an EF-1 tornado. Path wind was 400 yards.

Tornado, Garfield

When
June 16, 6:01 PM CST to 6:15 PM CST
Where
Garfield County, 1.67 mi NNW of Burwell to 5.45 mi NE of Burwell
Rating
EF2
Path length
5.19 mi
Path width
500 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.803, -99.141

At 1801CST, a tornado touched down 1 mile north of Burwell and traveled 5.2 miles before dissipating 5 miles northeast of Burwell. The tornado traveled northeast where the storm damage observed included several large tree trunks and wooden power poles snapped. The tornado crossed Highway 11 and overturned a center irrigation pivot system and downed additional large limbs before dissipating at 1815CST. Peak winds were estimated at 120 mph with the tornado rated an EF-2. Maximum path width was 500 yards.

Hail, Garfield

When
June 16, 6:05 PM CST
Where
Garfield County, 9.67 mi N of Burwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.920, -99.130

Tornado, Garfield

When
June 16, 6:20 PM CST to 6:26 PM CST
Where
Garfield County, 7.93 mi ENE of Burwell to 9.45 mi ENE of Burwell
Rating
EF2
Path length
1.56 mi
Path width
700 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.840, -98.999

At 1820CST, the tornado touched down 8 miles northeast of Burwell and moved northeast. The tornado damaged trees, street signs, and buildings along the damage path. Tree trunks were snapped in this area with maximum winds estimated at 125 mph. the tornado was rated an EF-2 with a maximum path width of 700 yards.

Tornado, Garfield

When
June 16, 6:28 PM CST to 6:32 PM CST
Where
Garfield County, 9.7 mi ENE of Burwell to 9.98 mi ENE of Burwell
Rating
EF2
Path length
0.3 mi
Path width
400 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.835, -98.957

At 1828CST, a tornado touched down 10 miles east northeast of Burwell and tracked east about a half mile before dissipating at 1832CST. The tornado damaged several trees with some trunks of trees snapped. Peak winds were estimated at 130 mph with the tornado rated and EF-2. Maximum path with was 400 yards.

Tornado, Garfield

When
June 16, 6:30 PM CST
Where
Garfield County, 9.7 mi ENE of Burwell
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.830, -98.954

At 1830CST, a tornado briefly touched down 9 miles east northeast of Burwell. The tornado downed several large tree limbs. Peak winds estimated 75 mph with the tornado rated and EF-0. Maximum path width was 400 yards.

Hail, Boyd

When
June 16, 6:39 PM CST
Where
Boyd County, 7.11 mi W of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -99.220

Hail, Garfield

When
June 16, 6:40 PM CST
Where
Garfield County, 11.15 mi NNE of Burwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.930, -99.050

Hail, Garfield

When
June 16, 6:42 PM CST
Where
Garfield County, Burwell
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.780, -99.130

Hail, Boyd

When
June 16, 7:00 PM CST
Where
Boyd County, 1.22 mi SW of Naper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.960, -99.100

Hail, Garfield

When
June 16, 7:05 PM CST
Where
Garfield County, 14.93 mi NNE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -99.020

Hail, Garfield

When
June 16, 7:15 PM CST
Where
Garfield County, 7.73 mi E of Burwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.780, -98.980

Hail, Garfield

When
June 16, 8:10 PM CST
Where
Garfield County, 20.19 mi NNE of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -98.980

Hail, Holt

When
June 16, 8:19 PM CST
Where
Holt County, 8.23 mi SE of Swan Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
42.100, -98.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyThe tornado archive for Nebraska, 2014Warnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520593, 520594, 520596, 520597, 520598, 520600, 520601, 520602, 520605, 520625, 520633, 520636, 520606, 520638, 520651, 520656, 520607, 520609, 520610, 520611, 520613, 520614, 520616, 520619.